MDJunction - People Helping People
 
Ask a Question
04/01/2011 01:25 PM

Abilify and my 5 year old

cinwin
cinwin  
Posts: 7
New Member

My 5 year old little girl was diagnoses with child onset bipolar, ADHD, ODD, and Sensory integration when she was 4 1/2. I have only done therapy for her (i.e ocupational therapy, speech therapy, in home therapist and PCIT) Until two weeks ago I started her on Metedate cd 20 mg (ritilan). I have since stopped those meds as they made her rage unbelievably when coming down from the meds. She has been really good the last 3 days since not being on those meds. However I saw her psychiatrist today and he wants to try her on Abilfy a really tiny dose 1/2 a miligram once a day to try it out. Has anyone here had their child on Abilify and if so how was it? What were the side effects? I know that every child is different but I am so nervous of medication at all in a child so young, however I feel something has to be done to help my little girl.
Reply

04/01/2011 04:23 PM
momto4boys
momto4boys  
Posts: 60
Member

We just started 1 mg of Abilify for my 6 year old son today. So, I don't have much to say in terms of side effects other than it caused him to be really tired. In fact, he fell asleep on the couch at 6pm. Also, he seemed to be hungrier today than normal. I know that is a side effect but I don' t know if he was just having a hungry day vs. a side effect of the Abilify. I'd be interested in hearing from anyone else whose child has used Abilify. I currently take it but I imagine that the side effects in children will be slightly different than an adult.

04/01/2011 04:53 PM
cinwin
cinwin  
Posts: 7
New Member

Oh wow ok, yea I can not get the meds until Monday, my Dr. advised me to give her the meds in the evening because for the first two weeks or so it can cause them to be very tired and after about two weeks it is suppose to stabalize. Yes hunger is a side effect it can cause them to eat alot and in turn cause weight gain. I would love to keep in touch with you to find out how the meds are working for your son over time. Good luck and thank you for sharing.

Cindy


04/01/2011 06:06 PM
momto4boys
momto4boys  
Posts: 60
Member

You're welcome. We should definitely keep in touch.

04/01/2011 09:46 PM
owutatangledweb
owutatangledwebPosts: 2771
Senior Member

Welcome to the group!

I have a 19 year old DX at age 16. She was on abilify for awhile and it did not work well for her. But, we don't think it was dosed correctly either. I just wanted to suggest to both of you that you keep a journal of your child's meds, med adjustments, med changes, and corresponding behaviors. This will help the pdoc try to get the meds right. It also serves as your memory in very hectic times. And, if you ever have to take your child to the hospital or a new pdoc, you have the entire medication history to show them so they can sort it out. This actually happened with us last year. Because I had that all written down, the pdocs at the hospital and her new pdoc after her release were able to see that was tried, what worked, what didn't, and in some instances WHY it didn't work. This journal was literally a lifesaver. My daughter is now more stable than she's been in the three years since her diagnosis. She is now only on two meds. She was on 6 or 7 at one point. Keep the journal. It will help your child...and you!


04/02/2011 04:37 AM
momto4boys
momto4boys  
Posts: 60
Member

Thanks for the info. I did start a journal yesterday. I wrote down his meds and time taken, what happened with his behavior/mood during the day, how sleepy he was, how hungry he was and how he ate, and when he went to sleep. I figured it would be good to have this info for the exact reasons you stated.

04/02/2011 05:01 AM
owutatangledweb
owutatangledwebPosts: 2771
Senior Member

Way to go Mom! You won't regret the little bit of time it takes each day to do that!


04/02/2011 05:22 AM
cinwin
cinwin  
Posts: 7
New Member

Yes I too also started a journal whe she started the Metedate cd that I had to take her off of.

04/02/2011 06:25 AM
owutatangledweb
owutatangledwebPosts: 2771
Senior Member

You get a "way to go mom" too Cinwin!

And for all the other moms out there doing it.......


04/02/2013 03:50 PM
mommyof12k6
Posts: 1
New Member

Hello Everyone, not sure if anyone looks at this post any longer, but I am a parent of a child that was on abilify. I do not recommended it what so ever, My son was also on Metedate, Abilify and resiprdone. Side effects do happen and effect children differently. My son was also placed on Concerta along with the abilify.. My child was in the hospital for 4 days, for what they called "Dystonic Reaction". Please becareful.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved